New York, 2022Damaging Winds in New York, June 16, 2022
June 16, 2022 · NWS BGM · 6 events in 3 counties and zones
After storms early in the morning, a cold front brought another round of showers and thunderstorms to Central New York during the day. A warm airmass helped create an unstable environment and supported severe thunderstorms with damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After storms early in the morning, a cold front brought another round of showers and thunderstorms to Central New York during the day. A warm airmass helped create an unstable environment and supported severe thunderstorms with damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 16, 12:56 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 16, 12:56 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
156 PM EDT Thu Jun 16 2022
.SYNOPSIS...
Another round of thunderstorms are expected to develop this
afternoon and evening with severe thunderstorms possible once
again across the region. Cooler and drier air moves in this
weekend before a warm up into the middle part of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
1240 AM Update...
The main concern in the near term is the severe weather threat this
afternoon. Current observations show plenty of heat and humidity in
the western Finger Lakes down into Steuben Co early this afternoon.
In fact Hornell is up to 88F with a 73F dew point. Farther SE of the
Finger Lakes and Steuben, stable wave clouds and thicker stratus
over NEPA has kept warming in check and the dew points are lower,
mostly in the low to mid 60s. The NYS mesonet has been showing that
there is still some decent shortwave radiation making it through in
the Southern Tier and northward though the Catskills are struggling
to get much sun and warming which will limit the threat for stronger
surface based storms the farther east in our CWA. Temperatures
across NEPA have not even reached the 70s outside of parts of
Bradford and Susquehanna counties as of noon.
The Finger Lakes are an area to watch this afternoon with the stable
wave clouds just to the SE and then greater instability/cumulus
developing to the NW could be an area of maximized shear and
stability helping to keep cells discrete if they are already
discrete when they move into this environment. Surface winds are
also more backed likely following along the valleys of the Finger
Lakes with modified forecast soundings to match surface observations
showing a weakly capped atmosphere with favorable veering of low
level winds. Surface based discrete storms will likely have a
greater tornado and hail risk though there is uncertainty if the
storms can remain discrete by the time they move into the Finger
Lakes.
SPC mesoanalysis is showing 2000-2500 MLCAPE over western NY
and some of that instability will likely advect eastward this
afternoon into the Finger Lakes and western Southern Tier. Bulk
shear is up around 35 to 35 knots and will roughly stay in that
range through the afternoon and evening. The 500 mb jet is just
starting to nose in with velocities increasing up over 50 knots
over western NY and eventually though the rest of NY and NEPA.
Mid level lapse rates are not as steep as what it was looking
like the last few days being right around 6C/km to 6.5C/km.
Agitated CU is already evident along the lake breeze off of Lake
Erie and is being watched as the area of CI. These storms will
likely be surface based initially through the afternoon as they move
eastward into the Finger Lakes. As they reach the stable airmass
over eastern NEPA into the Catskills, the storms will likely become
elevated as the advection of warm, moist air ahead of the front will
help feed the storms. Elevated CAPE values will still be 1000-1500
so some isolated severe hail would be possible through NEPA and the
Catskills. Cold pool development is also uncertain depending on how
quickly the thunderstorms grow upscale and with observations not
matching the CAMs it is hard to trust them as far as storm mode goes
currently. If a good cold pool can develop with a larger MCS type
system like what developed overnight, the cold pool would be able to
punch through the stable layer with more of a wind threat rather
than hail threat in the aforementioned stable zone.
The cold front and associated storms move through by the early
evening with clearing skies and likely some patchy valley fog
developing. With CAA aloft, tomorrow will have another chance at
some showers and thunderstorms developing as say time heating leads
to some shallow instability. Higher terrain will have the best
chance of seeing these showers and thunderstorms. No severe weather
is expected tomorrow during the day.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
130 PM Update...
A highly anomalous airmass will move into the region for the
weekend. Low level 850mb temps approach 0C Saturday morning.
This will lead to well below normal temperatures for the weekend
and this signal has been highly persistent over the last couple
of days. The cold front will a supporting upper trof should lead
to some scattered showers Friday night as the lake temps should
be warm enough to drive some localized instability until
significantly drier air works in for Saturday to offset the lake
moisture. High pressure and drier weather will dominate the
weekend with little anticipated precip.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
130 PM Update...
As the midnight shift suggested, our quiet weather pattern
quickly becomes more active late Monday as a complex frontal
system moves into the area and becomes stationary through the
middle of the week with generally unsettled conditions expected.
It will become warmer and more humid through the week with
scattered thunderstorms at times from Tuesday through Wednesday
night. The exact location of the stationary front and the
corresponding details about location of any precipitation is
still uncertain as long range guidance has yet to come to a
consensus. However the general theme is that towards the end of
the week we'll see a cold front swing through the region with
another round of showers and thunderstorms.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Low stratus has continued at BGM and AVP this afternoon with
MVFR cigs. Another round of strong to severe thunderstorms are
expected to move through from NW to SE through the afternoon and
early evening hours. SYR, ITH, ELM, and RME will see the storms
first between 20z and 0z with tempos added for during the best
estimated time the storms are expected to occur. BGM and AVP
will see the storms a little later closer to 23Z to 0Z
timeframe. With a stable layer above the surface a large
increase in wind speeds were less certain though an amendment
will be made if strong winds look to punch through the stable
layer.
After the storms move through this evening, skies begin to
clear. Low clouds may hang on longer at BGM being on a hill and
AVP where there is deeper low level moisture. With the recent
rain and good radiational cooling tonight, fog has been added to
ELM. Tomorrow looks mostly VFR from 12z to 18z at all terminals.
A couple showers are possible around SYR and RME between 15z and
18z that could cause brief restrictions but confidence is too
low to add to TAFs at this time.
Outlook...
Friday afternoon...Some brief restrictions are possible in
showers and weak storms, mainly east of ITH.
Friday night through Tuesday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BJT
NEAR TERM...AJG/BJT
SHORT TERM...JAB/RLD
LONG TERM...JAB/RLD
AVIATION...AJG/BJT
Hazardous weather outlook, Jun 16, 1:45 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
245 PM EDT Thu Jun 16 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
245 PM EDT Thu Jun 16 2022
...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 10:48 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1148 AM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG 3 SW GREENE 42.30N 75.81W
06/16/2022 CHENANGO NY 911 CALL CENTER
TREE DOWN ON ROUTE 12. TIME ESTIMATED FROM
RADAR.
&&
BJGLocal storm report, Jun 16, 10:55 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1155 AM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG 2 SW GREENE 42.30N 75.80W
06/16/2022 CHENANGO NY FIRE DEPT/RESCUE
POWER LINES AND POLES DOWN ON ROUTE 12 AND
COUNTY ROAD 2. TIME ESTIMATED FROM RADAR.
&&
BJGLocal storm report, Jun 16, 11:06 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1206 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG 3 S PEABROOK 41.85N 75.14W
06/16/2022 SULLIVAN NY 911 CALL CENTER
TREE AND WIRED DOWN ON ROUTE 97. TIME
ESTIMATED FROM RADAR.
&&
BJGLocal storm report, Jun 16, 11:10 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1210 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM TSTM WND DMG 1 NW COCHECTON 41.71N 75.06W
06/16/2022 SULLIVAN NY 911 CALL CENTER
TREES AND WIRES DOWN ON ROUTE 114. TIME
ESTIMATED FROM RADAR.
&&
BJGLocal storm report, Jun 16, 11:24 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1224 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG 3 NW LOOKOUT 41.81N 75.21W
06/16/2022 WAYNE PA 911 CALL CENTER
TREES DOWN IN MANCHESTER TOWNSHIP. TIME
ESTIMATED FROM RADAR.
&&
BJGThunderstorm Wind, Onondaga
- When
- June 16, 3:26 PM EST
- Where
- Onondaga County, 2.3 mi SSW of Plainville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.140, -76.470
Strong thunderstorm winds knocked down a large tree in Sunset Campgrounds. The tree fell between two campsites, barely missing the two RVs parked on the campsites.
Thunderstorm Wind, Seneca
- When
- June 16, 4:12 PM EST
- Where
- Seneca County, 2.2 mi SSW of Seneca Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.892, -76.799
Strong thunderstorm winds knocked down wires near Peterman Road and Ovid Street.
Thunderstorm Wind, Onondaga
- When
- June 16, 4:28 PM EST
- Where
- Onondaga County, 0.86 mi NW of Camillus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 43.040, -76.310
Strong thunderstorm winds knocked down a tree onto a house. Information provided by a tree removal company.
Thunderstorm Wind, Onondaga
- When
- June 16, 4:59 PM EST
- Where
- Onondaga County, 1.33 mi ESE of Pompey Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.910, -75.907
Strong thunderstorm winds knocked down on Pompey Hollow Road.
Thunderstorm Wind, Madison
- When
- June 16, 5:01 PM EST
- Where
- Madison County, 2.6 mi WSW of Perryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.979, -75.863
Strong thunderstorm winds knocked down a couple of trees on Ridge Road.
Thunderstorm Wind, Madison
- When
- June 16, 5:01 PM EST
- Where
- Madison County, 1.78 mi WSW of Perryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.990, -75.853
Strong thunderstorm winds knocked down trees on Rathbun Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 16 to 17, 20229 deaths · 6 events
- Excessive Heat in Arizona, June 16, 20221 death · 8 events
- Excessive Heat in Pennsylvania, June 16, 20221 death · 1 event
- Hail and Damaging Winds in New York, June 16, 20221 injured · $474,000 · 2.5 in hail · 29 events
- Tornadoes and Hail in Virginia, June 16, 2022$189,000 · EF1 · 16 events
- Flash Flood and Hail in North Carolina, June 16, 2022$252,000 · 50 kt wind · 32 events
- Hail and Damaging Winds in Virginia, June 16 to 17, 20221 injured · $113,000 · 1.75 in hail · 40 events
- Flash Flooding and Hail in South Carolina, June 16, 2022$79,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Missouri, June 16 to 17, 2022$317,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, June 16, 2022$192,000 · 2 in hail · 22 events
- Flash Flood and Hail in Ohio, June 16 to 17, 2022$80,000 · 2.75 in hail · 29 events
- Wildfire and Damaging Winds in New Mexico, June 16 to 21, 2022$150,000 · 64 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030142, 1030137, 1030141, 1030138, 1030139, 1030140.